Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Mobile, AL

August 24, 2007Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 24, 2007, 3:24 PM CDT for Baldwin County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2007, 3:24 PM CDT (20:24 UTC)
Expired
Aug 24, 2007, 4:00 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 38 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 242024
SVRMOB
ALC003-242100-
/O.NEW.KMOB.SV.W.0124.070824T2024Z-070824T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 400 PM CDT

* AT 320 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR MALBIS...OR ABOUT 12 MILES EAST
  OF DOWNTOWN MOBILE...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSON OAK BY 330 PM CDT...
  DAPHNE BY 335 PM CDT...
  MONTROSE AND 6 MILES WEST OF SILVERHILL BY 350 PM CDT...
  FAIRHOPE BY 400 PM CDT...

LAT...LON 3071 8780 3071 8792 3051 8797 3051 8773

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:57 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 24, 2:57 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
257 PM CDT FRI AUG 24 2007

.SHORT TERM TONIGHT AND SATURDAY...A LOOK AT THE HEIGHT FIELD ALOFT
TODAY SHOWS A VIGOROUS AND EASTWARD PROGRESSION OF DISTURBANCES OUT
OF THE CENTRAL HIGH PLAINS AND INTO THE UPPER MIDWEST...WHILE
RIDGING PERSISTS OVER THE SOUTHERN STATES. OVER THE CENTRAL GULF...AN
UPPER LOW WAS TRACKING WESTWARD. WATER VAPOR IMAGERY SHOWS THE
EASTERLY FLOW NORTH OF THIS UPPER LOW...TAPPING ATLANTIC MOISTURE AND
ADVECTING IT WESTWARD ACROSS THE GULF COAST. POCKETS OF COLD CLOUD
TOPS => SCATTERED TO NUMEROUS THUNDERSTORMS WERE BREAKING OUT THIS
AFTERNOON. OUT OF RESPECT FOR CURRENT RADAR TRENDS WHILE ALSO
CONSIDERING THE MEAN EAST TO NORTHEAST FLOW ALOFT AND AVAILABLE
MOISTURE...WILL HOLD ONTO ISOLATED TO LOW END SCATTERED THUNDERSTORM
COVERAGES THIS EVENING. COULD SEE A SIMILAR RADAR REPRESENTATION ON
SATURDAY WITH THE AREA UNDER THE INFLUENCE OF A WEAK PRESSURE
PATTERN...MESOSCALE BOUNDARIES AND DEEP LAYER MOISTURE. LITTLE CHANGE
IN NIGHTTIME LOWS WITH SATURDAYS DAYTIME MAXIMUM TEMPERATURES CLOSE
TO CLIMATOLOGY.

THUNDERSTORMS EARLY IN THE SHORT RANGE PERIOD HAVE THE POTENTIAL OF
PRODUCING BRIEF STRONG WIND GUSTS FROM 35 TO 45 MPH...FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINS. THIS AFTERNOONS WET MICROBURST
RISK IS HIGH. /10

.LONG TERM SUNDAY THROUGH FRIDAY...MID GULF UPPER LOW/INVERTED
TROF AXIS IS FORECAST TO CONTINUE WEST NORTHWEST ON THE SOUTHERN
PERIPHERY OF THE SOUTHERN U.S. UPPER RIDGE. THE GFS TAKES THE UPPER
FEATURE ACROSS THE TEXAS COAST MONDAY AND TUESDAY. AS THIS FEATURE
PASSES WEST OF THE AREA...DEEP LAYER HUMIDITIES CONTINUE TO INCREASE
WITH THE INFLUX OF ATLANTIC AND EASTERN GULF OF MEXICO MOISTURE.
THUS...WILL MAINTAIN THE PROBABILITIES OF PRECIPITATION IN THE CHANCE
CATEGORY THROUGH MUCH OF THE FORECAST PERIOD. WITH THE DEEPER LAYER
MOISTURE...DAYTIME TEMPERATURES LOOK TO CONTINUE NEAR CLIMATOLOGICAL
NORMALS.

COULD BE SOME CHANGES AND RELIEF ON THE HORIZON BY THE END OF NEXT
WEEK. THERE IS AGREEMENT AMONGST THE 24-AUG-07 12 UTC RUNS OF THE
ECMWF AND THE GFS...SHOWING AN EAST COAST UPPER TROF THURSDAY AND
FRIDAY...CUTTING INTO THE UPPER RIDGE THAT HAS PLAGUED THE AREA WITH
EXCESSIVE HEAT OVER THE PAST COUPLE WEEKS. THE EVOLVING
PATTERN...FAVORS A STRONG SURFACE FRONT MOVING SOUTHWARD INTO
MISSISSIPPI AND ALABAMA. IT IS INTERESTING TO NOTE THE ECMWF AND GFS
STILL POINT TO A FAIRLY DECENT UPPER TROUGH OVER THE EASTERN STATES
AND A PRETTY BIG UPPER RIDGE OVER THE DESERT SOUTHWEST DURING THE MID
TO LATE WEEK TIME FRAME NEXT WEEK. THAT LENDS TO SOMEWHAT HIGHER
FORECAST CONFIDENCE LATE IN THE MEDIUM RANGE. TEMPERATURES STILL
CLOSE TO NORMALS FOR THE LAST WEEK IN AUGUST. /10

&&

.MARINE...A WEAK HIGH PRESSURE RIDGE WILL PERSIST OVER THE NORTHERN
GULF THROUGH THE WEEKEND AND INTO THE MIDDLE PART OF NEXT WEEK. AT
THE SAME TIME...A TROUGH OF LOW PRESSURE WILL DEVELOP JUST NORTH OF
THE GULF COAST AND INTO THE SOUTHEASTERN STATES BY MONDAY. WITH THIS...
A LIGHT...MAINLY SOUTHEAST TO SOUTH WIND FLOW WILL CONTINUE THROUGH
THE PERIOD...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. LOOK
FOR LITTLE CHANGE IN SEAS. /12

&&

.FIRE WEATHER...NO HEADLINES. A WEAK PRESSURE PATTERN IS FORECAST
OVER THE AREA DURING THE WEEKEND. THIS SUGGESTS THAT WEAK BOUNDARIES
WITHIN A MORE MOIST ENVIRONMENT COULD PROVIDE THE FOCUS FOR SCATTERED
TO POSSIBLY NUMEROUS THUNDERSTORMS. LOWEST DAYTIME HUMIDITIES REMAIN
WELL ABOVE CRITICAL LEVELS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  93  73  92 /  20  40  30  60
PENSACOLA   76  91  76  89 /  20  50  30  60
DESTIN      78  91  78  89 /  20  50  30  60
EVERGREEN   73  93  71  93 /  30  50  30  50
WAYNESBORO  71  94  71  93 /  30  40  30  50
CAMDEN      73  94  72  93 /  30  50  30  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 24, 9:00 AM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
900 AM CDT FRI AUG 24 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
251200-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
900 AM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...AND INLAND
SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS MOVING INTO EAST CENTRAL ALABAMA
THIS EVENING WILL MOVE SOUTHWEST ACROSS INLAND SECTIONS OF SOUTHWEST
ALABAMA AND SOUTHEAST MISSISSIPPI LATER TONIGHT. SCATTERED SHOWERS
AND THUNDERSTORMS WILL ALSO BE POSSIBLE NEAR THE NORTHWEST FLORIDA
AND ALABAMA COAST NEAR SUNRISE ON SATURDAY.

WIDESPREAD SEVERE OF HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE FORECAST AREA THROUGH EARLY NEXT WEEK. AT THIS TIME WIDESPREAD
HAZARDOUS OF SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 1:25 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
125 PM CDT FRI AUG 24 2007

ALZ056>060-062-241930-
UPPER BALDWIN-ESCAMBIA-COVINGTON-CONECUH-BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...EVERGREEN AND LUVERNE...
125 PM CDT FRI AUG 24 2007

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER PARTS OF
COVINGTON...CONECUH...BUTLER...CRENSHAW...BALDWIN AND ESCAMBIA
COUNTIES OF ALABAMA...

AT 120 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS WITHIN THIS AREA...STORMS WERE MOVING
SLOWLY WEST. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WERE BEING
NOTED BY LIGHTNING DETECTION EQUIPMENT OVER THE AREA.  IF YOU HEAR
THUNDER...LIGHTNING CAN BE CLOSE ENOUGH AS TO POSE A HAZARD EVEN IF
YOU ARE SEVERAL MILES AWAY FROM A THUNDERSTORM. BE PREPARED TO MOVE
TO A PLACE OF SHELTER WHEN THREATENING WEATHER APPROACHES YOUR AREA

THESE STORMS ARE ALSO CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50 MPH
AND VERY HEAVY RAIN...UP TO ONE OR TWO INCHES IN A SHORT PERIOD OF
TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS.
REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS.
THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:12 PM CDTSevere Thunderstorm WarningMOBMonroe48 min
Aug 24, 4:13 PM CDTSevere Thunderstorm WarningMOBWashington47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.